Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 334, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2018, 6:58 PM CDT for Logan County, Sherman County, Wallace County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 6:58 PM CDT (23:58 UTC)
- Expired
- Jul 27, 2018, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Logan County, KS, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:35 PM CDT | HAIL 1 | 5 Ene Wallace, KS | HAIL COVERING THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 2:04 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 12.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
152
WUUS53 KGLD 272358
SVRGLD
KSC109-181-199-280045-
/O.NEW.KGLD.SV.W.0334.180727T2358Z-180728T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
558 PM MDT FRI JUL 27 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Wallace County in west central Kansas...
Northwestern Logan County in west central Kansas...
Southeastern Sherman County in northwestern Kansas...
* Until 645 PM MDT/745 PM CDT/.
* At 558 PM MDT/658 PM CDT/, a severe thunderstorm was located 16
miles northwest of Winona, or 16 miles southwest of Brewster,
moving southeast at 15 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 900 PM MDT/1000 PM CDT/ for
northwestern and west central Kansas.
LAT...LON 3917 10168 3922 10146 3919 10139 3914 10139
3913 10129 3907 10116 3894 10134 3893 10151
TIME...MOT...LOC 2358Z 318DEG 11KT 3916 10152
HAIL...1.50IN
WIND...70MPH
$$
JN2 follow-up statements
050
WWUS53 KGLD 280020
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
620 PM MDT FRI JUL 27 2018
KSC181-280029-
/O.CAN.KGLD.SV.W.0334.000000T0000Z-180728T0045Z/
Sherman KS-
620 PM MDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERMAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM MDT/1000 PM CDT/ for
northwestern and west central Kansas.
LAT...LON 3911 10161 3914 10154 3914 10138 3912 10133
3905 10126 3894 10134 3893 10151
TIME...MOT...LOC 0019Z 318DEG 11KT 3911 10146
$$
KSC109-199-280045-
/O.CON.KGLD.SV.W.0334.000000T0000Z-180728T0045Z/
Wallace KS-Logan KS-
620 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
MDT/745 PM CDT/ FOR NORTHEASTERN WALLACE AND NORTHWESTERN LOGAN
COUNTIES...
At 619 PM MDT/719 PM CDT/, a severe thunderstorm was located 12 miles
west of Winona, or 18 miles south of Brewster, moving southeast at 15
mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
northeastern Wallace and northwestern Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 900 PM MDT/1000 PM CDT/ for
northwestern and west central Kansas.
LAT...LON 3911 10161 3914 10154 3914 10138 3912 10133
3905 10126 3894 10134 3893 10151
TIME...MOT...LOC 0019Z 318DEG 11KT 3911 10146
HAIL...1.50IN
WIND...70MPH
$$
JN627
WWUS53 KGLD 280035
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
635 PM MDT FRI JUL 27 2018
KSC109-199-280045-
/O.CON.KGLD.SV.W.0334.000000T0000Z-180728T0045Z/
Wallace KS-Logan KS-
635 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
MDT/745 PM CDT/ FOR EAST CENTRAL WALLACE AND NORTHWESTERN LOGAN
COUNTIES...
At 635 PM MDT/735 PM CDT/, a severe thunderstorm was located 9 miles
west of Winona, or 20 miles south of Brewster, moving southeast at 15
mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of east
central Wallace and northwestern Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 900 PM MDT/1000 PM CDT/ for
west central Kansas.
LAT...LON 3904 10156 3906 10146 3908 10137 3908 10133
3904 10129 3894 10134 3893 10151
TIME...MOT...LOC 0035Z 318DEG 11KT 3907 10142
HAIL...1.50IN
WIND...70MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:42 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 27, 6:42 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Goodland KS 542 PM MDT Fri Jul 27 2018 .SHORT TERM...(This evening through Saturday) Issued at 233 PM MDT Fri Jul 27 2018 As of 3:00 pm CDT, 2:00 pm MDT, skies across the Tri-State Region are mostly clear to partly cloud. Temperatures range from lower 70s in southwest Nebraska to the low to 80s across east central Colorado and west central Kansas. Winds are from the southeast at 10 to 15 mph with gusts as high as 25 mph. At the surface, low pressure has developed along the Rockies. A convective outflow boundary has set up over eastern Colorado, enhancing the wind shear for points east of the boundary. Current radar trends show two discrete storms moving southeast across northeast Colorado and southwest Nebraska. The main forecast concern covers today's moderate risk of severe thunderstorms. This event looks like it could be a bigger one for all of us across the High Plains. Anticipate storms currently moving into the area to further strengthen as they reach the better airmass. Current mesoanalysis indicates SBCape of 2000-3000 j/kg and effective bulk shear of 45-60 kts. In addition, a tornado concern is also evolving east of the boundary in east Colorado with 0-3 km SRH of 300 m2/s2, 0-1 km SRH of 150 m2/s2, and LCLs less than 1000m. Current storms look more outflow dominant but can't rule out an evolution into a more tornadic structure. While initial storms should be more supercellular...and potentially tornadic in nature, storms should evolve into a significant complex of storms. Where this occurs is the big question mark because this will impact the main threats. With discrete supercells...we could expect very large hail to baseball size, damaging winds of 60-80 mph, a tornado or two, and torrential downpours. Once storms evolve into more of a complex, anticipate the primary threat to become significant damaging winds and heavy rain with lower potential for tornadoes and significant hail (although large hail will still be a threat). Flash flooding may become a larger concern, especially if storms are able to train over the same areas. The severe weather event is beginning now and should be over by mid- evening as storms move quickly to the SE/SSE. Once storms exit, anticipate much calmer weather. There is the potential for some additional storms to come east from the Colorado Front Range but given the amount of activity over our area expected, one would think the storms would weaken as they enter an atmosphere previously worked over. Later tonight, expect cloud cover to increase as stratus develops. There could also be some fog development as moisture content in the lower atmosphere will be high and winds should be light. Extent of upper cloud cover may lower the chance of fog though. For tomorrow, anticipating mostly calm weather although eyes will be focused on the Colorado Front Range into Wyoming. Another shortwave trough will cause storms to develop along the mountains. Storms will then head southeast towards the High Plains. Thunderstorm activity is presently not expected to pick up until the early evening hours when storms arrive from northeast Colorado. Large hail and damaging winds would be the primary threats. Am unsure about the heavy rainfall threat as today's complex of storms should force the more .LONG TERM...(Saturday night through Friday) Issued at 130 PM MDT Fri Jul 27 2018 Unsettled weather continues through the remainder of the weekend, with northwest flow aloft positioned between an upper ridge in the desert southwest and a slow moving low across eastern Canada. A few disturbances are forecast to travel through the flow and aid in the initiation of storms both Saturday and Sunday. For Saturday night, storms that have developed in the higher terrain of Wyoming and Colorado earlier in the day are anticipated to transition southeast and into the region through the evening. Ample instability and shear, along with good moisture, should allow a few severe storms to develop with large hail and damaging winds as the main threats. Locally heavy rainfall will be an additional threat. It is important to note that the convection today (Friday) could have an impact on this forecast and will need to be monitored. Precipitation chances persist on Sunday as disturbances rotate around the northern edge of the Four Corners ridge. A stronger shortwave travels from the northern Rockies and across the High Plains Sunday night. This is forecast to generate showers and thunderstorms for the region, with a few severe storms possible once again during the evening. Shower and storm chances linger into Monday morning and afternoon as the shortwave closes off as an upper low and exits the region. Surface high pressure moves into the area following the upper low's departure and the upper ridge over the western CONUS progresses east. As a result, dry conditions are anticipated from Monday evening through at least Thursday. High temperatures appear to be in the mid 70s to low 80s on Sunday and Monday, followed by a gradual increase into the upper 80s to low 90s by Thursday. Low temperatures range from the 50s through 60s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 529 PM MDT Fri Jul 27 2018 For Kgld, first round of thunderstorms has just moved passed the site, and is causing wind gusts to 30 knots. At this time, the next round looks to come in during the 01z to 02z time frame. These storms will last until 03z to 04z. From 05z to 17z mvfr conditions and light and variable winds are expected. After that vfr conditions and east winds of near 7 knots. For Kmck, more uncertainty in regards to here whether if or when thunderstorms may affect the site. Until 03z east southeast winds of 14 knots with gusts to 22 knots. From 03z to 07z current thinking is that thunderstorms will be in the area and have vcts in there. From 07z to 12z there will be east winds of 5 to 10 knots with mvfr conditions. From 12z to 16z there will ifr/lifr conditions until 16z when mvfr conditions return. At 20z vfr condition will come back and remain through the end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...JBH AVIATION...BULLER
Hazardous weather outlook, Jul 27, 2:42 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 142 PM MDT Fri Jul 27 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281945- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 142 PM MDT Fri Jul 27 2018 /242 PM CDT Fri Jul 27 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Tornado watch 315 has been issued for the entire Tri-State region for this afternoon into the evening hours. There is a moderate risk for severe thunderstorms from late this afternoon through this evening. All modes of severe weather are possible with a heightened threat of hail up to the size of baseballs and outflow winds gusting up to 80 mph. A tornado or two can not be ruled out, particularly along the Colorado border. In addition, heavy rainfall is also expected and could produce flash flooding, especially for locations that have received heavy rainfall in previous days. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There is a marginal threat of severe thunderstorms Saturday and Sunday. Large hail and damaging winds will be the primary threats with these storms along with locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 27, 5:25 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HEAVY RAIN 2 NNW SAINT FRANCIS 39.79N 101.81W
07/27/2018 M0.80 INCH CHEYENNE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED 8 TENTHS OF AN INCH
OF RAIN IN ABOUT 20 MINUTES NEAR ST.
FRANCIS.
&&
JRPLocal storm report, Jul 27, 5:42 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST 11 ESE THURMAN 39.53N 103.02W
07/27/2018 M68 MPH KIT CARSON CO MESONET
MESONET STATION E7003, 11 ESE THURMAN.
&&
JRPLocal storm report, Jul 27, 6:08 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
07/27/2018 M64 MPH SHERMAN KS ASOS
ASOS REPORTED WIND GUST UP TO 64 MPH.
&&
JRPSpecial weather statement, Jul 27, 6:12 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Goodland KS 512 PM MDT FRI JUL 27 2018 COZ091-280000- Kit Carson County CO- 512 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY UNTIL 600 PM MDT... At 512 PM MDT, thunderstorm outflow was located 6 miles north of Burlington, moving southwest at 25 mph. Wind gusts of 50 to 55 mph will be possible. Locations impacted include... Burlington and Bethune. This includes the following highways... Interstate 70 in Colorado between mile markers 428 and 447. Highway 385 between mile markers 182 and 202. A Tornado Watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3957 10239 3942 10205 3918 10216 3934 10261 TIME...MOT...LOC 2312Z 025DEG 20KT 3940 10229 JN
Local storm report, Jul 27, 6:15 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HEAVY RAIN 10 NNE GOODLAND 39.49N 101.64W
07/27/2018 M0.99 INCH SHERMAN KS PUBLIC
REPORT OF 0.99 INCHES OF RAIN IN 23 MINUTES
VIA THE PUBLIC.
&&
JRPLocal storm report, Jul 27, 6:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 E FLAGLER 39.28N 102.97W
07/27/2018 E3.00 INCH KIT CARSON CO LAW ENFORCEMENT
RELAYED FROM DISPATCH A REPORT OF 3.5 INCH
HAIL ON INTERSTATE 70 NEAR FLAGLER, CO. TIME
AND LOCATION ESTIMATED BY RADAR.
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:01 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas, Wallace | 3 hr |
| Jul 26, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 40 min |
| Jul 26, 7:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 30 min |
| Jul 26, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 41 min |
| Jul 26, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 33 min |
| Jul 26, 7:49 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 41 min |
| Jul 26, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 45 min |
| Jul 26, 8:04 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 3 hr |
| Jul 26, 8:11 PM CDT | Flash Flood Warning | GLD | Greeley, Logan, Wallace, Wichita | 3 hr |
| Jul 26, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 33 min |
| Jul 26, 8:19 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 41 min |
| Jul 26, 8:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 52 min |
| Jul 26, 8:37 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 38 min |
| Jul 26, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 37 min |
| Jul 26, 9:06 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 24 min |
| Jul 26, 9:08 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 37 min |
| Jul 26, 9:47 PM CDT | Special Weather Statement | GLD | Gove | 43 min |
| Jul 26, 10:19 PM CDT | Special Weather Statement | GLD | Gove | 41 min |
| Jul 27, 3:42 PM CDT | Special Weather Statement | GLD | Graham | 33 min |
| Jul 27, 3:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 30 min |
| Jul 27, 4:23 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 52 min |
| Jul 27, 4:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Jul 27, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 65 min |
| Jul 27, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 44 min |
| Jul 27, 6:31 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.